Cardizem, rythmol, and dig.....oh my

  1. hey guys wondering if anyone has had or heard of this before. pt had afib rvr 160-180s. critical care. doctor ordered 60 ivp cardizem (huh????) and 0.25 dig ivp and 600 ryhtmol, followed by cardizem gtt 5-20/hr. nurse gave all three at around 1800. patient pretty much non-responsive several hours later around midnight. blood gasses ph 7.07 co2>100. physician wouldn't intubate, bipap first... normally this patient pretty anxious. could barely clear own secretions. looked up meds says can cause somnolence. what happened??? pt originally here for pneumonia..trops neg. ugh...i hate being in charge. cat
  2. Visit Nurse Lulu profile page

    About Nurse Lulu, BSN, MSN

    Joined: Jun '07; Posts: 133; Likes: 59

    4 Comments

  3. by   MatthewRN
    60mg of cardizem IV push is a huge dose.
  4. by   SouthernCarolinaRN
    Wow 60mg iv is a huge dose. We usually give 12.5 or 25mg IVP followed by a drip at 5mg titrating upward to desired effect depending on B/P.
  5. by   Melina
    Did your nurse verify the order? The usual IVP dose for A-Fib is 0.25 mg/kg, with a follow-up of 0.35 mg/kg after 15 minutes. Was it a bariatric patient? Also, according to ePocrates, mixing the 3 drugs decreases the clearance of both dig and rythmol.

    Monitor/Modify Tx

    1. Cardizem <-> digoxin
    monitor levels, ECG: combo may incr. digoxin levels, risk of toxicity, AV block (clearance decreased, additive effects)

    2. digoxin <-> Rythmol
    monitor levels: combo may incr. digoxin levels, risk of toxicity (clearance, volume of distribution decreased)

    Caution Advised

    3. Cardizem <-> Rythmol
    caution advised: combo may incr. propafenone levels, risk of adverse effects (hepatic metab. inhibited)
  6. by   Nurse Lulu
    Hey guys,

    thanks. Pt ended up intubated about 48 hours came off ok. I asked the nurse if she verified she says yes. But admits she didn't question the order. Dealt with same doctor many times never heard an order like this. It was a pulled nurse I am not that familiar with...but from same critical care type unit. Just seems to me way too much cardizem alone let alone the other meds. I was even sharing a room at the time, and the nurse didn't even say "hey does this seem weird to you?" nothing IDK. Thanks all for your researched responses. Very helpful.

Must Read Topics


close